Acute toxicity of ropivacaine compared with that of bupivacaine.

Abstract

The acute central nervous and cardiovascular effects of the local anesthetics ropivacaine and bupivacaine were compared in 12 volunteers in a randomized double-blind manner with use of intravenous infusions at a rate of 10 mg/min up to a maximal dose of 150 mg. The volunteers were all healthy men. They were familiarized with the central nervous system (CNS) toxic effects of local anesthetics by receiving a preliminary intravenous injection of lidocaine. The infusions of ropivacaine and bupivacaine were given not less than 7 days apart. CNS toxicity was identified by the CNS symptoms and the volunteers were told to request that the infusion be stopped when they felt definite but not severe symptoms of toxicity such as numbness of the mouth, lightheadedness, and tinnitus. In the absence of definite symptoms, the infusion was stopped after 150 mg had been given. Cardiovascular system (CVS) changes in conductivity and myocardial contractility were monitored using an interpretive electrocardiograph (which measured PR interval, QRS duration, and QT interval corrected for heart rate) and echocardiography (which measured left ventricular dimensions from which stroke volume and ejection fraction were calculated). Ropivacaine caused less CNS symptoms and was at least 25% less toxic than bupivacaine in regard to the dose tolerated. Both drugs increased heart rate and arterial pressure. Stroke volume and ejection fraction were reduced. There was no change in cardiac output. Although both drugs caused evidence of depression of conductivity and contractility, these appeared at lower dosage and lower plasma concentrations with bupivacaine than with ropivacaine.(ABSTRACT TRUNCATED AT 250 WORDS)

0200400600'96'98'00'02'04'06'08'10'12'14'16
Citations per Year

3,273 Citations

Semantic Scholar estimates that this publication has 3,273 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Scott1989AcuteTO, title={Acute toxicity of ropivacaine compared with that of bupivacaine.}, author={D B Scott and A Lee and D Fagan and G M Bowler and P Bloomfield and R Lundh}, journal={Anesthesia and analgesia}, year={1989}, volume={69 5}, pages={563-9} }